MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Model Number 10120
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Local Reaction (2035)
Date of Event 01/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported adverse reaction (citrate) for cellular collection data during donations on an optia device.The patient reported hpca allo-with clumping-sudden cramps, (both legs and arms, tetany ( carpopedal spasms), tachycardia, hypotension, and panic, ac ratio from 12.0 to 10.0, ac rate 1.2 patient information and outcome are unknown at this time.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Investigation: per follow up from the customer, the patient was given bolus of 2 grams iv calcium gluconate, initial bolus 500 mls 0.9% normal saline iv and another 1000 ml 0.9% normal saline iv as ordered by the staff physician.Calcium gluconate, 500 mls 0.9% normal saline iv and another 1000 ml 0.9% normal saline iv were given per protocol.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, b.6, h.6 and h.10.Investigation: per follow up from the customer, the patient was given bolus of 2 grams iv calcium gluconate, initial bolus 500 mls 0.9% normal saline iv and another 1000 ml 0.9% normal saline iv as ordered by the staff physician.Calcium gluconate, 500 mls 0.9% normal saline iv and another 1000 ml 0.9% normal saline iv were given per protocol.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found a total of seven reports for similar issues on this lot worldwide, all located at this particular customer site.See mdrs mdr 1722028-2023-00171, mdr 1722028-2023-00167, mdr 1722028-2023-00168, mdr 1722028-2023-00169, mdr 1722028-2023-00164, mdr 1722028-2023-00165, mdr 1722028-2023-00166, mdr 1722028-2023-00170 according to therapeutic apheresis: a physician's handbook, adverse events occur during therapeutic procedures with a frequency of 4.8%.Transient hypocalcemia associated with apheresis is usually well tolerated.Symptoms often show as paresthesia (tingling) but patients may also experience unusual taste, nausea, lightheadedness, shivering, and tremors.Severe hypocalcemia may also cause muscle contractions and can progress to tetany and seizures if hypocalcemia escalates and is not corrected.The run data file (rdf) was analyzed for this event.The run data files and aim images for the stated procedures were reviewed for reported patient citrate reactions.There was a total of 8 procedures with 6 patients on the mnc protocol and 2 on the tpe protocol.For all of the procedures, the system operated as intended and generally the procedures were run without incident.There were no signals or alarms in the dlog that would indicate issues during the run, specifically affecting the amount of ac delivered.Review of the aim images did not detect signs of clumping on most runs although there were two exceptions.The commanded ac pump speed and the measured ac pump speed were accurate and did not show any discrepancy in pump volume.For the six mnc procedures, the initial ac infusion rate ranged between 0.90 ¿ 1.2ml/min/l-tbv.The ac infusion rate generally ranges from 0.80 -1.2ml/min/l-tbv and can be changed in response to patient tolerance at any time during the run.It was noted that on procedure #5, the operator increased the ac infusion rate from 1.2 to 1.5ml/min/l-tbv twice during the run with varying values in between.This allows more ac to be returned to the patient which may have contributed to the reported issue.For all optia procedures, targeting an ac infusion rate that exceeds 1.2ml/min/l of the patient¿s tbv will put the system into caution status as this is outside of established limits.It was noted that two procedures showed signs of clumping, specifically procedures #4 and #5, both earlier in the procedure.The operator did decrease the inlet:ac ratio to 8 as recommended to address the clumping by putting more ac into the system.The inlet:ac ratio values remained at 8 for the remainder of both runs.It was noted for both of these runs, the ac infusion rate was increased to 1.2ml/min/l-tbv shortly after the inlet:ac ratio was decreased which allowed the inlet flow and subsequent return flow rates to increase.For procedure #5, the ac infusion rate was increased above 1.2ml/min/l-tbv as described above.These actions can allow more ac to be returned to the patient.For the two tpe procedures, the ac infusion rate was set to 0.80ml/min/ltbv which is the default value as it is the infusion rate tolerated by most patients.The inlet:ac ratio default value is 10 as this ratio will properly anticoagulant the system.If the patient is experiencing possible citrate reactions, the ac infusion rate can be adjusted at any time during the run as needed.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported adverse reaction (citrate) for cellular collection data during donations on an optia device.The patient reported hpca allo-with clumping-sudden cramps, (both legs and arms, tetany (carpopedal spasms), tachycardia, hypotension, and panic, ac ratio from 12.0 to 10.0, ac rate 1.2 patient identifier and outcome are unknown at this time.The collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
The customer reported adverse reaction (citrate) for cellular collection data during donations on an optia device.The patient reported hpca allo-with clumping-sudden cramps, (both legs and arms, tetany ( carpopedal spasms), tachycardia, hypotension, and panic, ac ratio from 12.0 to 10.0, ac rate 1.2 the customer declined to provide patient identifier.Patient outcome is unknown.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: per follow up from the customer, the patient was given bolus of 2 grams iv calcium gluconate, initial bolus 500 mls 0.9% normal saline iv and another 1000 ml 0.9% normal saline iv as ordered by the staff physician.Calcium gluconate, 500 mls 0.9% normal saline iv and another 1000 ml 0.9% normal saline iv were given per protocol.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found a total of seven reports for similar issues on this lot worldwide, all located at this particular customer site.See mdrs mdr 1722028-2023-00171, mdr 1722028-2023-00167, mdr 1722028-2023-00168, mdr 1722028-2023-00164, mdr 1722028-2023-00165, mdr 1722028-2023-00166, mdr 1722028-2023-00170 according to therapeutic apheresis: a physician's handbook, adverse events occur during therapeutic procedures with a frequency of 4.8%.Transient hypocalcemia associated with apheresis is usually well tolerated.Symptoms often show as paresthesia (tingling) but patients may also experience unusual taste, nausea, lightheadedness, shivering, and tremors.Severe hypocalcemia may also cause muscle contractions and can progress to tetany and seizures if hypocalcemia escalates and is not corrected.The run data file (rdf) was analyzed for this event.The run data files and aim images for the stated procedures were reviewed for reported patient citrate reactions.There was a total of (b)(4)procedures with 6 patients on the mnc protocol and 2 on the tpe protocol.For all of the procedures, the system operated as intended and generally the procedures were run without incident.There were no signals or alarms in the dlog that would indicate issues during the run, specifically affecting the amount of ac delivered.Review of the aim images did not detect signs of clumping on most runs although there were two exceptions.The commanded ac pump speed and the measured ac pump speed were accurate and did not show any discrepancy in pump volume.For the six mnc procedures, the initial ac infusion rate ranged between 0.90 ¿ 1.2ml/min/l-tbv.The ac infusion rate generally ranges from 0.80 -1.2ml/min/l-tbv and can be changed in response to patient tolerance at any time during the run.It was noted that on procedure #5, the operator increased the ac infusion rate from 1.2 to 1.5ml/min/l-tbv twice during the run with varying values in between.This allows more ac to be returned to the patient which may have contributed to the reported issue.For all optia procedures, targeting an ac infusion rate that exceeds 1.2ml/min/l of the patient¿s tbv will put the system into caution status as this is outside of established limits.It was noted that two procedures showed signs of clumping, specifically procedures #4 and #5, both earlier in the procedure.The operator did decrease the inlet:ac ratio to 8 as recommended to address the clumping by putting more ac into the system.The inlet:ac ratio values remained at 8 for the remainder of both runs.It was noted for both of these runs, the ac infusion rate was increased to 1.2ml/min/l-tbv shortly after the inlet:ac ratio was decreased which allowed the inlet flow and subsequent return flow rates to increase.For procedure #5, the ac infusion rate was increased above 1.2ml/min/l-tbv as described above.These actions can allow more ac to be returned to the patient.For the two tpe procedures, the ac infusion rate was set to 0.80ml/min/ltbv which is the default value as it is the infusion rate tolerated by most patients.The inlet:ac ratio default value is 10 as this ratio will properly anticoagulant the system.If the patient is experiencing possible citrate reactions, the ac infusion rate can be adjusted at any time during the run as needed.Correction: terumo bct has offered customer retraining through the distributor for the inappropriate ac infusion rates selected by the operator.The market development manager confirmed that retraining was declined by the distributor, stating that the customer is re-trained every three months on therapeutic apheresis including ac management.Root cause: a root cause assessment was performed for this complaint.A definitive root cause for the clumping was unable to be determined.Potential causes include but are not limited to: *the inlet/anti-coagulant ratios used in the procedure were inadequate to keep the extracorporeal circuit properly anti-coagulated, resulting in the activation of platelets.*activation of platelets as a result of the patient's physiology.*when a dual-lumen catheter is used during calcium supplementation, there is some risk of recirculation.Calcium infused at the return site could be pumped into the extracorporeal circuit rather than to the patient.This could reverse some of the effect of the citrate anticoagulation and cause clumping in the circuit.*pausing the procedure but not the calcium infusion could cause clumping in the return line and potentially the circuit.*giving a bolus of calcium rather than a continuous infusion could also increase the likelihood of clumping in the circuit.Excessive calcium infusion in combination with a higher inlet:ac ratio could lead to clotting in the circuit.A definitive root cause for the patient's reaction could not be determined.Possible causes for the alleged citrate reaction include but are not limited to ac management during the procedure, patient disease state, the length of the procedure and/or donor or patient sensitivity to anticoagulant.It is also possible that using an ac infusion rate over the safety limit and running in caution mode could have exacerbated the citrate reaction as identified from the run file analysis for two of the procedures.The reported case of hypotension is a common side effect of therapeutic apheresis procedures.It is typically caused by fluid shift, blood loss, length of the procedure, patient's sensitivity to the procedure and/or hemodynamic stress of the procedure.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key16878824
Report Number1722028-2023-00169
Device Sequence Number6286060
Product Code LKN
UDI-Device Identifier05020583101203
UDI-Public05020583101203
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
BK140151
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/05/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/01/2024
Device Model Number10120
Device Catalogue Number10120
Device Lot Number2205023130
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2023
Supplement Date Received by Manufacturer05/10/2023
06/07/2023
09/22/2023
Initial Report FDA Received Date05/05/2023
Supplement Report FDA Received Date05/30/2023
06/23/2023
09/27/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age17 YR
Patient SexFemale
Patient Weight44 KG